Alert archive / New Mexico / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 201, NWS Midland/Odessa, TX

July 12, 2006Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 12, 2006, 3:48 PM MDT for Lea County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2006, 3:48 PM MDT (21:48 UTC)
Expired
Jul 12, 2006, 4:33 PM MDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Lubbock radar (KLBB), 130 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 122149
SVRMAF
NMC025-122245-
/O.NEW.KMAF.SV.W.0201.060712T2148Z-060712T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM MDT WED JUL 12 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 445 PM MDT

* AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 14
  MILES NORTHEAST OF CROSSROADS...OR 28 MILES NORTH OF TATUM...MOVING
  SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...    
  CROSSROADS...
  TATUM...
  GLADIOLA...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3356 10305 3356 10343 3323 10337 3322 10305

$$


13
2 follow-up statements
000 
WWUS54 KMAF 122214
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT WED JUL 12 2006

NMC025-122245-
/O.CON.KMAF.SV.W.0201.000000T0000Z-060712T2245Z/
LEA NM-
413 PM MDT WED JUL 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHEASTERN LEA COUNTY...

AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 13
MILES EAST OF CROSSROADS...OR ABOUT 22 MILES NORTHEAST OF TATUM...
MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE...  
STATE HIGHWAYS 508 AND 125 IN RURAL NORTHEASTERN LEA COUNTY AT 430 
PM MDT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3356 10305 3356 10343 3323 10337 3322 10305

$$


13
000 
WWUS54 KMAF 122233
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT WED JUL 12 2006

NMC025-122243-
/O.CAN.KMAF.SV.W.0201.000000T0000Z-060712T2245Z/
LEA NM-
433 PM MDT WED JUL 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEA COUNTY IS
CANCELLED...

AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED 
AND EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING IS CANCELLED.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3356 10305 3356 10343 3323 10337 3322 10305

$$


13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:30 PM MDT, 18 minutes earlier.

Area forecast discussion, Jul 12, 3:30 PM MDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CDT WED JUL 12 2006

.UPDATE...
THUNDERSTORMS ARE DEVELOPING ALONG A SURFACE TROUGH AXIS THAT
EXTENDS NORTH/SOUTH ACROSS SOUTHEAST NEW MEXICO...THEN ALONG THE
HIGHER TERRAIN INTO SOUTHWEST TEXAS.  EXPECT MORE THUNDERSTORMS TO
DEVELOP IN THESE AREAS AS MID LEVEL LAPSE RATES ARE AROUND 8
C/KM...ATMOSPHERIC MOISTURE IS PLENTIFUL...AND CAPE VALUES ARE
PROGGED TO BE 500 TO 1000 J/KG.  THE MAIN THREAT FROM THESE STORMS
WILL BE HEAVY RAINFALL/FLASH FLOODING AS SOME OF THESE AREAS
RECEIVED HEAVY RAINFALL YESTERDAY...AND STORM MOTION IS SLOW.
THE 12/18Z WRF APPEARS TO HAVE A GOOD HANDLE ON THE SITUATION...SO
WILL SEND AN UPDATE TO INCREASE POPS ACROSS SOUTHEAST NEW MEXICO AND
OVER THE HIGHER TERRAIN OF SOUTHWEST TEXAS.

&&

.PREV DISCUSSION... (ISSUED 231 PM CDT WED JUL 12 2006)

SHORT TERM...
STRONG UPPER RIDGE CENTERED OVER AZ/NM AND MOIST SOUTHERLY LOW
LEVEL FLOW WILL COMBINE TO PRODUCE UNSEASONABLY WARM TEMPERATURES
OVERNIGHT.  LOWS FOR MOST OF THE AREA WILL BE IN THE MID TO UPPER
70S WITH 60S FOR NORTHERN LEA AND HIGHER ELEVATIONS OF FORT
DAVIS/MARFA REGION.

EVEN THOUGH GUIDANCE ONLY GIVING LOW POPS... MODELS CONTINUE TO
DEVELOP PRECIP OVER SOUTHEASTERN NEW MEXICO... NORTHWEST PERMIAN
BASIN... AND MARFA PLATEAU DURING THE LATE AFTERNOON INTO THE
EVENING HOURS.  THEREFORE HAVE LEFT IN POPS WEST AND INCREASED POPS
NORTH TO MATCH UP BETTER WITH NEIGHBORS.  DID EXPERIENCE SOME FLASH
FLOOD CONDITIONS LAST NIGHT IN EDDY COUNTY AND AS OF 18Z ALREADY
STARTING TO GET A FEW ECHOS NEAR QUEEN.  GIVEN 12Z MAF PRECIPITABLE
WATER VALUE OF 1.3 INCHES SOME OF THE STORMS THAT DEVELOP COULD
BECOME HEAVY RAINERS.  WILL HIGHLIGHT CONCERN IN HWO.

LONG TERM...
HIGH PRESSURE ALOFT ACROSS THE ROCKIES TO THE GULF COAST WILL
DOMINATE THE WEATHER PATTERN THROUGH THE EXTENDED FORECAST...
WITH A GENERAL NORTHEAST TO EASTERLY FLOW ALOFT REGIME. THIS WILL
FORCE DISTURBANCES ACROSS THE GULF WESTWARD...SOUTH OF THE BIG BEND
THROUGH OLD MEXICO. POPS THE NEXT FEW DAYS WILL HINGE ON
DISTURBANCES IN THE SOUTHERN PLAINS IN REGION OF WEAKNESS IN
THE HIGH WITH A WEAK SURFACE TROUGH IN PLACE. WENT WITH 20
POPS THROUGH THE WEEKEND IN THE OROGRAPHICALLY FAVORED HIGHER
TERRAIN IN THE STEEPEST LAPSE RATES. ISOLATED TO MAINLY WIDELY
SCATTERED POPS IN OTHER AREAS HINGED ON PLACEMENT OF DISTURBANCES
WITHIN REGION OF 700-500 MILLIBAR RELATIVE HUMIDITY VALUES OF 70
PERCENT OR GREATER ON THE GFS40 MODEL...WHICH AGREED REASONABLY WELL
THROUGH 84 HOURS WITH THE NAM80 MODEL. BEYOND SATURDAY DID NOT
MAKE MUCH CHANGE IN CONTINUED EASTERLY FLOW ALOFT. DID NOT SEE STRONG
ENOUGH SIGNALS YET TO ADD WEATHER GRID WITH TIMING AND PLACEMENT
OF DISTURBANCES AND MOISTURE IN QUESTION. TWEAKED TEMPERATURE AND
WIND GRIDS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

13/67
Hazardous weather outlook, Jul 12, 3:31 PM MDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT WED JUL 12 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
431 PM CDT WED JUL 12 2006 /331 PM MDT WED JUL 12 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
FOR THE REMAINDER OF THE AFTERNOON...HOT WEATHER WILL CONTINUE
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO WITH TEMPERATURES
CLIMBING OVER 100 DEGREES. OVERNIGHT LOWS WILL BE ABOVE NORMAL IN
THE MID 70S.

SCATTERED THUNDERSTORMS WILL ALSO FORM ACROSS THE REGION BRINGING THE
THREAT OF HEAVY RAINFALL...DANGEROUS LIGHTNING AND WIND GUSTS TO
50 MPH. SOME LOCATIONS WITHIN THE OUTLOOK AREA MAY ALSO EXPERIENCE
FLOODING DUE TO SWOLLEN DRAWS AND ARROYOS AS WELL AS SATURATED
SOIL CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HOT WEATHER WILL CONTINUE WITH WIDESPREAD TEMPERATURES OVER 100
DEGREES. PEOPLE SHOULD TAKE CAUTION WHEN ENGAGING IN OUTDOOR
ACTIVITIES DURING THE HEAT OF THE DAY. REMEMBER TO DRINK PLENTY OF FLUIDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:57 PM MDTFlash Flood WarningMAFEddy3 hr
Jul 12, 3:04 PM MDTFlash Flood WarningMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.